Toxic epidermal necrolysis is most often caused by a reaction to drugs, such as antibiotics, sulfonamides, NSAIDs, allopurinol and more.
Toxic epidermal necrolysis (TEN) is a serious and life-threatening dermatological (skin) disorder with widespread damage to the skin and lining mucosa of the body surface and internal organs.
It is usually associated with a strong reaction to certain drugs when consumed, causing widespread redness, exfoliation and detachment of the mucous membranes and skin from the surface. This predisposes the patient to an increased risk of hemorrhage (bleeding) and sepsis (infection) along with many other complications.
Drugs that cause TEN include:
- Antibiotics (most common cause with 40 percent of TEN cases)
- Nonsteroidal anti-inflammatory drugs (NSAIDs)
- Antiepileptic drugs such as phenytoin and phenobarbitone
- Non-nucleoside reverse transcriptase inhibitors (NNRTIs) used in acquired immunodeficiency syndrome (AIDS) such as nevirapine
Besides drugs, other predisposing factors of TEN include:
- Human immunodeficiency virus (HIV) infection
- Human leukocyte antigen (HLA) predisposition to drugs such as allopurinol and anticonvulsants
- Certain vaccines
- Mycoplasma infection
- Weakened immunity
- Positive family history
What is the pathogenesis of toxic epidermal necrolysis?
The exact detailed mechanism is unknown, but it is believed that when the offending drug is consumed, it activates various defense mechanisms of the body, including:
- T cell-mediated type IV hypersensitivity reaction
- Apoptosis or necroptosis (cell death) of the keratin cells of the skin called keratocytes
- Defensive chemicals such as perforins and granulysin
- Defensive cells such as natural killer cells and macrophages
Therefore, the activation of all these mechanisms causes extensive damage to the cells of the skin and mucous membrane. Hence, it exfoliates and peels off from the surface.
What are the signs and symptoms of toxic epidermal necrolysis?
In the initial stage of the illness, there isn’t direct peeling off of the skin, instead, there is a flu-like illness with symptoms such as:
In the later stages, there is an onset of the painful exfoliating condition with the following symptoms:
- Erythema (diffuse redness of the body)
The overlying skin gets detached exposing the red oozing dermis underneath it.
Mucosal involvement causes the following:
- Conjunctivitis in the eyes
- Cheilitis and stomatitis (lips and mouth inflammation, respectively)
- Respiratory distress due to respiratory mucosa inflammation
- Diarrhea due to intestinal mucosa inflammation
- Inflammation of other organs such as the lungs, kidneys and joints
Ringworm is caused by a fungus.
What are the complications of toxic epidermal necrolysis?
Complications of toxic epidermal necrolysis (TEN) include:
- Sepsis (as the skin barrier is lost, there is a very high risk of bacteria and other pathogens entering the bloodstream and spreading the infection throughout the body)
- Visual impairment due to scarring and dry eye
- Permanent skin damage
- Vaginal sores
- Lung damage
- Thromboembolism and disseminated intravascular coagulopathy (DIC)
- Gastrointestinal ulcers
- Kidney failure
How is toxic epidermal necrolysis diagnosed?
Doctors will perform a complete clinical assessment and may order the following tests:
- Skin biopsy: It helps in the exclusion of staphylococcal skin scalded syndrome (SSSS). In toxic epidermal necrolysis (TEN), there is extensive exfoliation, and the biopsy will show elevated levels of granulysin on examination under the microscope. The bacterial culture will be negative.
How is toxic epidermal necrolysis treated?
Treatment of toxic epidermal necrolysis (TEN) includes:
- Immediate cessation of the suspected drug
- Hospitalization of the patient
- Nutritional and fluid replacement by intravenous and nasogastric tubes
- Pain medication
- Temperature maintenance
- Sterile handling of the affected parts
- Skincare by topical antiseptics and sterile dressings
- Eye care by ointments and drops
- Mouth care by mouthwash
- Genital care by steroid ointment
- General psychiatric support for emotional and mental stability
- Regular culture of urine to check for infections in the urinary tract